Medication interactions and warnings

This topic contains 6 replies, has 4 voices, and was last updated by  Noki4 2 years, 6 months ago.

  • Author
    Posts
  • #5172

    Noki4
    Participant

    I recently watched a presentation regarding chronic pain. During the presentation the presenter used the medication Fentanyl as an example of making sure everyone understood the importance of talking to your healthcare providers and pharmacist about possible interactions. The presenter said that if one is prescribed Fentanyl that they should not eat grapefruit or drink grapefruit juice.
    According to information I found, grapefruit could possibly hinder the breaking down of the fentanyl.

    This really got me to thinking about how we are given potential interaction information and I was curious about the best way that we can make sure we are given all the needed information when prescribed medications.

    I contacted my pharmacy and spoke with my pharmacist and explained to them that I was wondering how it is decided what information is given as warnings or interactions when a prescription is filled.
    I used the grapefruit and fentanyl as an example. When he came back from checking his computer for the information I was told that it is considered an undocumented issue in the system that they use for showing interactions when filling prescriptions. He said that meant there has been no documented cases of anyone having an issue but there was the possibly it could happen. Since it is considered undocumented that means that they would not put a warning on the medication when it was filled.

    He went on to tell me that is why it is a wise and good practice to always read the inserts of any new medications, not just pain medications because things could be listed from the manufacturer of the medication.

    It is not my intentions to cause worry or upset for anyone who may be using this medication.

    My only intentions is to share that I find it interesting what information is given to the consumer.
    Now that I have learned about undocumented issues, I think I will feel more comfortable in the future asking my pharmacist for any undocumented warnings that may be in the computer.

  • #5187

    petmom1
    Participant

    It is important to verify interactions with other meds, food and herbal/dietary supplements too.

  • #5188

    Micke Brown
    Participant

    One BIG concern that I have and have been following is the combination of opioid pain medications and benzodiazepines (like valium, xanax, klonopin, ativan and others) used as sleep agents or to lower anxiety. A report just came out from the Maryland Dept of Health about this and its role in prescription medication overdose. The warning is this: combining them puts you at higher risk for respiratory depression (slower and shallow breathing). Another way of saying this is that you can fall asleep and may not wake up. It is encouraged that these 2 medications are NOT prescribed at the same time and if they are, close medical monitoring is strongly recommended. If anyone is taking both of these medications, PLEASE talk to your health care provider as soon as possible. See if there are safer options for you. For the full report, see: http://content.govdelivery.com/attachments/MDMBP/2014/06/16/file_attachments/299923/opioids6112014.pdf

    • #5193

      Noki4
      Participant

      Thank you for sharing this information. It is so hard just to keep up with our daily medications, add in worry of interactions with food or other medications and it can be very stressful. I am thankful that my provider and my pharmacy works really good together to help prevent serious interactions.

  • #5584

    Hearing that eating over the counter fruit….. can interact with medication is eye opening. Have you heard of any other common foods that may have negative interactions?

  • #5587

    Micke Brown
    Participant

    The FDA has a nice resource to review: http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm096386.htm; you can sign up for updates. There is also a PDF version of a consumer brochure: http://www.fda.gov/downloads/Drugs/ResourcesForYou/Consumers/BuyingUsingMedicineSafely/EnsuringSafeUseofMedicine/GeneralUseofMedicine/UCM229033.pdf.

    Happy Reading. Please see our recent blog on Happy Foods, too.

  • #5620

    Noki4
    Participant

    I know ask my healthcare provider and my pharmacist when I start a new medication for all info including foods that may interact.
    I also do a search online for info regarding the new medication and food interactions just in case my provider or pharmacist miss something.

    Noki4

You must be logged in to reply to this topic.